This site is intended for health professionals only


Warnings over long-term use of bisphosphonates



By Lilian Anekwe

An unusual type of bone fracture has been reported in women who have taken bisphosphonates for osteopenia and osteoporosis for more than four years, according to two new studies.

In a small prospective study US researchers obtained bone biopsies from the lateral femurs of 21 postmenopausal women with femoral fractures. Twelve of the women had been on bisphosphonate therapy for an average of 8.5 years, and 9 had no history of use.

The crystallinity of the bone – a measure of the structural integrity -was significantly reduced by 33% in those who had taken bisphosphonates.

The second compared bone structure of in 112 postmenopausal women with primary osteoporosis, 62 of whom had been taking bisphosphonates for at least 4 years, and 50 control subjects who were taking only calcium and vitamin D supplements.

They found that bisphosphonate use improved structural integrity at first but that these gains diminished beyond 4 years.

Lead author of the first study Professor Joseph Lane, professor of orthopedic surgery at Weill Cornell Medical College in New York said: ‘The biopsies showed that the bone was very, very old. Nobody in my field would ever treat a patient past 5 years because our information suggests that you need a rest period.

American Association of Orthopaedic Surgeons (AAOS) 2010 Annual Meeting: Abstract 241 and 339

Bisphosphonates taken long-term to treat osteoporosis may cause bone damage